Minnesota, 2013

Damaging Winds in Minnesota, August 31, 2013

August 31, 2013 · NWS DLH · 5 events in 3 counties and zones

Severe thunderstorms brought damaging winds to parts of northeast Minnesota on August 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms brought damaging winds to parts of northeast Minnesota on August 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 1:59 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 31, 1:59 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
259 PM CDT SAT AUG 31 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY...
AS UPSTREAM IMPULSE ALONG THE N DAKOTA/CANADIAN BORDER REGION AND
ASSOCIATED COLD FRONT OVER THE RED RIVER VALLEY MOVE EASTWARD
LATE THIS AFTERNOON AND EVENING..PARAMETERS APPEAR TO BE COMING
TOGETHER FOR A SEVERE THUNDERSTORM EPISODE ONCE AGAIN ACROSS
CENTRAL/NORTHERN MINNESOTA AND NORTHWEST WISCONSIN. SPC MESOSCALE
DISCUSSION HAS OUTLINED THE SITUATION RATHER NICELY WITH REGARD TO
THE VARIOUS DETAILS..AND WE AGREE THAT CONVECTION SHOULD
EVENTUALLY CONSOLIDATE INTO A SQUALL LINE THAT SHOULD SWEEP ACROSS
MOST OF THE AREA BEFORE ROUGHLY AROUND MIDNIGHT. WE ARE LACKING AN
OUTFLOW BOUNDARY TO AUGMENT/ENHANCE LOW LEVEL SHEAR AND LCL
HEIGHTS TODAY /UNLIKE THURSDAY EVENING/..AND LOW LEVEL SHEAR DOES
APPEAR TO BE MARKEDLY WEAKER THAT A COUPLE OF NIGHTS AGO.
NONETHELESS..MOST OF THE VARIOUS SHORT RANGE GUIDANCE DATASETS DO
INDICATE AN INCREASE IN THE LOW LEVEL JET AND NEAR-SURFACE SHEAR
BETWEEN 23-02Z..WHICH COULD ACT TO LOCALLY ENHANCE A TORNADO
THREAT WITH ANY DICRETE STORMS AND/OR LINE MESOVORTICES WITHIN A
QLCS.

MOST TSTORMS ARE EXPECTED TO EITHER EXIT THE DULUTH CWA OR WEAKEN
SIGNIFICANTLY BETWEEN 06-12Z..BUT THERE STILL MAY BE SOME
LINGERING POST-FRONTAL SHOWERS WITH THE MAIN WAVE/PV LOBE
OVERNIGHT. WINDS WILL SHIFT TO THE WEST/NORTHWEST BEHIND THE
FRONT..BUT WE ANTICIPATE THE FRONTAL PASSAGE TO BE A BIT
DIRTY..WITH A BROAD WIND SHIFT AXIS AND NOT NECESSARILY STRONG
SPEEDS BEHIND THE FRONT UNTIL LOW LEVEL RIDGING AND STRONGER WINDS
THROUGH 925/850 MB DEVELOP BEHIND THE FRONT WITH PRESSURE RISES ON
SUNDAY.

RATHER MARKED CHANGE IN TEMPS LATE TONIGHT AND SUNDAY..ESPECIALLY
ACROSS THE MN ARROWHEAD WHERE 850 TEMPS DROP TO AROUND +5 AS THE
MAIN UPPER TROF AXIS SWINGS ACROSS THE AREA. COLD TEMPS/STEEP LOW
LEVEL LAPSE RATES COMBINED WITH SOME LIMITED SUN AND CYCLONIC LOW
LEVEL FLOW SHOULD BE MORE THAN SUFFICIENT FOR LOTS OF CUMULUS AND
SCATTERED SHOWERS WITH DAYTIME HEATING ON SUNDAY. IN ADDITION..
BREEZY NORTH WINDS ARE EXPECTED IN RATHER TIGHT PRESSURE GRADIENT
AND PRESSURE RISES AS LOW AMPLITUDE VORT MAX DIVES SOUTHWARD ON
THE BACK SIDE OF THE UPPER LOW IN THE AFTERNOON.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
LOW PRESSURE OVER THE GREAT LAKES AND HIGH PRESSURE OVER THE
DAKOTAS WILL LEAD TO A DOMINATE NORTHERLY FLOW ACROSS THE
NORTHLAND SUN NIGHT AND MONDAY MORNING. THE COMBINATION OF THIS
LOW LEVEL FLOW PATTERN AND COLD AIR ALOFT OVER A RELATIVELY WARM
WRN LAKE SUPERIOR WILL LEAD TO A FEW LAKE ENHANCED RAIN SHOWERS
ALONG THE SOUTH SHORE AND INTO PARTS OF NRN WI MON MORNING. ONLY
LIGHT AMTS ARE EXPECTED.

HIGH PRESSURE WILL SLIDE IN FROM THE WEST ON MONDAY AND LINGER
THROUGH TUESDAY OVER THE UPPER MIDWEST. QUIET WEATHER WILL SETTLE IN
UPON THE REGION DURING THIS TIME ALONG WITH A RELATIVELY COOL AIR
MASS. TEMPS MON MORNING WILL DROP INTO THE 40S ACROSS MUCH OF THE
NORTHLAND...WITH A FEW UPPER 30S NOT OUT OF THE QUESTION FOR INLAND
SHELTERED AREAS OF THE ARROWHEAD. DURING THE DAY MONDAY...TEMPS WILL
ONLY REACH INTO THE 60S AND LOWER 70S...EVEN WITH MOSTLY SUNNY
SKIES. ON MON NIGHT/TUE MORNING...LOWS WILL ONCE AGAIN DROP QUICKLY
INTO THE 40S WITH CLEAR SKIES AND CALM WINDS. A LITTLE BIT OF A
WARMING TREND WILL DEVELOP TUE AS RETURN SLY FLOW BEGINS ON THE BACK
SIDE OF THE DEPARTING HIGH PRESSURE.

A VERY WEAK FRONT WILL DROP IN FROM THE NORTH ON TUE NIGHT/WED
MORNING AND MOSTLY LIKELY ONLY BRING IN ADDITIONAL CLOUD COVER...BUT
POSSIBLY TRIGGER A FEW LIGHT RAIN SHOWERS. A SECONDARY HIGH PRESSURE
DROPS IN QUICKLY LATE WED AND THUR...AND ALLOWS THE DRY WEATHER
PATTERN TO PERSIST THROUGH THE END OF THE WORK WEEK. TEMPERATURES
WILL REMAIN STEADY THROUGH THE LATTER HALF OF THE WEEK WITH HIGHS IN
THE 70S AND LOWS IN THE UPPER 40S AND 50S.

&&

.AVIATION...18Z TAF ISSUANCE...
MAINLY VFR CONDITIONS THROUGH THE NEXT 4-6 HOURS WITH THE
EXCEPTION OF AROUND INL WHERE A FEW ISOLATED THUNDERSTORMS
CONTINUE TO TRACK SLOWLY TO THE EAST. IT APPEARS THAT THESE STORMS
WILL LIKELY NOT IMPACT THE TERMINAL IN THE NEXT COUPLE HOURS...BUT
CAN NOT RULE OUT A SLIGHT CHANCE. THE MAIN COLD FRONT IS CURRENTLY
POSITIONED OVER NW MN AND SE ND AND WILL PUSH EWD THIS
AFTERNOON...EVENTUALLY DEVELOPING CONVECTION ALONG AND AHEAD OF
THE FRONT IN THE MID-LATE AFTERNOON. WILL LIKELY SEE SHOWERS AND
STORMS MOVE INTO THE INL...BRD AND HIB SITES AROUND 22/23Z AND
INTO DLH AROUND 00Z. A FEW OF THESE STORMS COULD BECOME SEVERE
WITH HAIL AND GUSTY WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
THE LOW CLOUDS PERSIST TONIGHT AND INTO EARLY SUN MORNING. A FEW
MORNING SHOWERS ARE ALSO POSSIBLE.

&&

.POINT TEMPS/POPS...
DLH  61  66  48  69 /  80  20   0   0
INL  55  62  44  70 /  70  30   0   0
BRD  60  70  47  72 /  80  10  10   0
HYR  63  71  48  70 /  70  20  10   0
ASX  63  69  51  66 /  70  30  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MILLER
LONG TERM....TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Aug 31, 10:05 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1105 AM CDT SAT AUG 31 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1105 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH
THIS EVENING ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS
THE NORTHLAND OVERNIGHT TONIGHT. STORMS ARE EXPECTED TO FORM OVER
WESTERN AND NORTHWEST MINNESOTA MID TO LATE AFTERNOON...PERHAPS
REACHING AREAS FROM INTERNATIONAL FALLS TO BRAINERD BETWEEN 4 AND 6
PM...AND THEN CONTINUING EASTWARD THROUGH THE REMAINDER OF THE
EVENING.  THE PRIMARY THREATS APPEAR TO BE DAMAGING WIND AND SOME
LARGE HAIL. HOWEVER...LOW LEVEL WIND SHEAR WILL INCREASE THIS
EVENING ACROSS EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN...AND
THIS COULD SUPPORT A TORNADO OR TWO WITH SOME OF THE STRONGEST
STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM LATE THIS
AFTERNOON THROUGH MUCH OF THIS EVENING.

LSZ121-140>148-011130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1105 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG OR PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT ACROSS THE NEARSHORE WATERS OF WESTERN LAKE
SUPERIOR...PRODUCING STRONG WINDS...LOCALLY HIGHER WAVE
HEIGHTS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 31, 11:05 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1205 PM CDT SAT AUG 31 2013

MNZ010-311730-
KOOCHICHING-
1205 PM CDT SAT AUG 31 2013

...STRONG THUNDERSTORM MOVING EASTWARD FROM THE WASKISH AREA...

AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WASKISH...MOVING EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
    RURAL WESTERN KOOCHICHING COUNTY WEST OF HIGHWAY 71.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4827 9394 4810 9405 4816 9443 4840 9444
      4841 9444 4842 9403

 MILLER
Special weather statement, Aug 31, 2:08 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SAT AUG 31 2013

MNZ018-025-026-312030-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
308 PM CDT SAT AUG 31 2013

...STRONG THUNDERSTORMS MOVING INTO ITASCA AND NORTHERN CASS
COUNTIES...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
21 MILES WEST OF TOWN OF CASS LAKE TO 24 MILES WEST OF ROSY TO SPRING
LAKE...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BIGFORK...            SPRING LAKE...        BOWSTRING LAKE...
  DIXON LAKE...         SAND LAKE...          NORTH STAR LAKE...
  GUNN LAKE...          SCENIC STATE PARK...  TOWN OF CASS LAKE...
  TALMOON...            SQUAW LAKE...         ROSY...
  OSLUND...             MAX...                MARCELL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4741 9467 4742 9443 4777 9444 4783 9442
      4779 9381 4770 9346 4754 9330 4736 9380
      4728 9468 4740 9468

LE
Special weather statement, Aug 31, 2:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT SAT AUG 31 2013

MNZ010-312100-
KOOCHICHING-
338 PM CDT SAT AUG 31 2013

...STRONG THUNDERSTORM NEAR BIRCHDALE...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIRCHDALE...MOVING EAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MANITOU...            INDUS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4864 9384 4862 9381 4858 9379 4855 9380
      4850 9417 4865 9423 4866 9421

TENTINGER
Special weather statement, Aug 31, 2:44 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT SAT AUG 31 2013

MNZ010-312115-
KOOCHICHING-
344 PM CDT SAT AUG 31 2013

...STRONG THUNDERSTORM MOVING INTO WEST CENTRAL KOOCHICHING COUNTY...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 30 MILES NORTHWEST OF BIG FALLS...
MOVING EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
    RURAL WEST CENTRAL KOOCHICHING COUNTY AT 400 PM

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4817 9380 4826 9444 4845 9444 4849 9375

TENTINGER
Local storm report, Aug 31, 2:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
347 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SQUAW LAKE              47.63N 94.14W
08/31/2013  M0.25 INCH       ITASCA             MN   TRAINED SPOTTER

&&

BTENTING

The radar

The Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
August 31, 2:50 PM CST
Where
Itasca County, 1.67 mi SE of Dunbar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.630, -94.210

A 15 inch diameter elm tree was broken near its base.

Thunderstorm Wind, Itasca

When
August 31, 2:57 PM CST
Where
Itasca County, 3.26 mi W of Inger
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.550, -94.070

A tree fell down onto Minnesota State Highway 46, blocking the northbound lane.

Thunderstorm Wind, Itasca

When
August 31, 3:40 PM CST
Where
Itasca County, 0.84 mi SW of Grand Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.240, -93.540

A 12 inch diameter tree fell into power lines and caused a power outage.

Thunderstorm Wind, Cass

When
August 31, 4:37 PM CST
Where
Cass County, 1.67 mi NW of Outing
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.840, -93.950

A tree fell on Minnesota Highway 6, blocking the highway.

Thunderstorm Wind, Aitkin

When
August 31, 4:59 PM CST
Where
Aitkin County, 1.17 mi NW of Hill City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.990, -93.600

A tree fell in Hill City, MN and caused a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474643, 474651, 474652, 474648, 474645.